Recent Increase in Adverse TMP-SMX Reactions in Children

This article originally appeared here.
Recent Increase in Adverse TMP-SMX Reactions in Children
Recent Increase in Adverse TMP-SMX Reactions in Children

(HealthDay News) – There has been a significant increase in adverse drug reactions (ADRs) associated with use of trimethoprim-sulfamethoxazole (TMP-SMX) for treatment of skin and soft tissue infection (SSTI) in children, according to research published online Dec. 3 in Pediatrics.

Jennifer L. Goldman, MD, from the University of Missouri in Kansas City, and colleagues conducted a retrospective chart review to characterize TMP-SMX ADRs in children, from 2000–2009. The Pediatric Health Information System database was used to estimate the frequency of hospitalizations for TMP-SMX ADRs at 25 tertiary pediatric hospitals.

The researchers found that, at the study institution, there were five cases of TMP-SMX ADRs from 2000–2004, compared with 104 cases from 2005–2009. Of the cases, 58% had been treated for SSTI. Nationally, there was a similar trend, with the incidence of TMP-SMX ADRs more than doubling (P<0.001) from 2004–2009 at comparable pediatric hospitals. The percentage of children prescribed TMP-SMX for SSTI sharply increased during the study period (0 to 2% from 2000–2004; 9 to 17% from 2005–2009), although national outpatient data revealed no change in overall TMP-SMX prescribing.

"TMP-SMX ADRs have occurred more frequently coincident with increased prescribing for SSTI," the authors write. "Increased usage alone may explain the increasing trend of TMP-SMX ADRs in children; however, drug-disease interaction may play a role and requires further investigation."

Abstract
Full Text (subscription or payment may be required)